Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

March 18, 2021Rockcastle County, Kentucky

NWS Louisville, KY issued this special weather statement at Mar 18, 2021, 2:29 PM EDT for Rockcastle County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 2:29 PM EDT (18:29 UTC)
Expired
Mar 18, 2021, 3:00 PM EDT
In force
31 min
Issued by
NWS Louisville, KY

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WWUS83 KLMK 181829
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
229 PM EDT Thu Mar 18 2021

KYZ056-057-067-181900-
Lincoln-Madison-Garrard-
229 PM EDT Thu Mar 18 2021

...A THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN... SOUTHEASTERN 
GARRARD AND SOUTH CENTRAL MADISON COUNTIES...

At 229 PM EDT, a thunderstorm was located near Gum Sulphur, moving 
northeast at 30 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Berea, Crab Orchard, Bighill, Manse, Wallaceton, Ottenheim,
Turkeytown, Broughtentown, Cartersville and Slate Lick.

LAT...LON 3752 8424 3752 8430 3754 8430 3753 8432
      3754 8432 3754 8435 3752 8436 3750 8435
      3747 8437 3748 8445 3738 8449 3735 8454
      3735 8456 3740 8462 3761 8446 3756 8417
TIME...MOT...LOC 1829Z 232DEG 28KT 3745 8452 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 18, 1:58 PM EDT, 31 minutes earlier.

Area forecast discussion, Mar 18, 1:58 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
158 PM EDT Thu Mar 18 2021

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 222 AM EDT Thu Mar 18 2021

Rounds of showers with an occasional thunderstorm are currently
moving into the region ahead of a deep, large upper level low (ULL)
that spawned the severe weather across the Gulf Coast states
yesterday. A quick look at various mesoanalysis parameters show that
any near-term severe weather threat in our region remains very low
due to stable low levels and poor, nearly moist-adiabatic lapse
rates aloft... despite having the presence of strong deep layer
shear. The precipitation should push north and east of the region
shortly after sunrise as the dry slot slides in from the west ahead
of the ULL. This will allow for a brief lull in precipitation this
morning before additional rounds of showers and occasional storms
fire off this afternoon.

There looks to be two main areas of focus for precipitation
development this afternoon... the first being near a cold front
mainly along and north of the Ohio River, and the second along a pre-
frontal trough/moisture gradient near the I-75 corridor. The area
near the I-75 corridor would have the "best" (albeit low) severe
potential, though storm severity will be somewhat dependent on how
quickly convection fires off. The best co-location of
shear/instability occur by late morning or early afternoon in our
northern and eastern zones, and then gradually shift off to the
northeast. Most convective allowing models (CAMs) fire off
convection in that area by mid to late afternoon, with the strongest
convection well north and east of the CWA. So, if things play out as
models suggest, then expect very little in the way of strong to
severe storms this afternoon. If storms fire off earlier, than
they'd need to be watched more closely. Any severe threat would be
largely east of the region by 22-23z.

Cold front will gradually sweep through the region from the north
overnight. Pretty good agreement in guidance that we'll see an
uptick in gusty NW winds with the fropa tonight due to stout
pressure rises, steep low level lapse rates, and strong cold air
advection. Wind gusts will likely top out in the 30-35mph range
tonight into early tomorrow morning across southern IN and portions
of central KY.

.Long Term...(Friday through Wednesday)
Issued at 150 AM EDT Thu Mar 18 2021

Friday morning high pressure will stretch from Quebec through the
Great Lakes and southern Plains to eastern Mexico. This expansive
high will slowly settle to the south and east, providing us with dry
weather through Monday. Saturday morning will be the chilliest part
of the period with temperatures bottoming out in the mid 20s to low
30s. Sunday looks great with blue skies and temperatures in the 60s,
followed by a few more clouds and a few more degrees on Monday.

Tuesday and Wednesday a Plains storm system will slowly edge
eastward and will bring scattered showers and perhaps a few
thunderstorms to the region, especially on Wednesday, along with
temperatures 10 to 15 degrees warmer than normal.

&&

.Aviation...(18Z TAF Issuance)
Issued at 157 PM EDT Thu Mar 18 2021

Expect conditions to deteriorate as a cold front pushes south
through the region from north to south. Behind the front, light rain
showers could drop visibilities into MVFR range for short periods of
time. Ceilings are expected to drop and spend most of their time in
MVFR under 2,000 feet as the rain passes. Behind the rain, skies
quickly clear. Strong winds, 15-20 knots with gusts to 25-30 knots,
will shift from the west to the north overnight behind the front.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...13
Aviation...KDW
Hazardous weather outlook, Mar 18, 3:01 AM EDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
301 AM EDT Thu Mar 18 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-190715-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
301 AM EDT Thu Mar 18 2021 /201 AM CDT Thu Mar 18 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Isolated strong thunderstorms may develop this afternoon ahead of
a cold front across portions of north-central Kentucky generally
east of the I-65 corridor. The main threats with any isolated,
strong thunderstorms will be hail and gusty winds.

The cold front will move through the region tonight and bring
gusty northwesterly winds. Wind gusts could top out as high as
35mph tonight into early tomorrow morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Storm spotters should report any observed severe weather.

DM/13

In the hours before

Special weather statement, Mar 18, 2:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
229 PM EDT Thu Mar 18 2021

KYZ056-057-067-181900-
Lincoln-Madison-Garrard-
229 PM EDT Thu Mar 18 2021

...A THUNDERSTORM WILL AFFECT EAST CENTRAL LINCOLN... SOUTHEASTERN
GARRARD AND SOUTH CENTRAL MADISON COUNTIES...

At 229 PM EDT, a thunderstorm was located near Gum Sulphur, moving
northeast at 30 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Berea, Crab Orchard, Bighill, Manse, Wallaceton, Ottenheim,
Turkeytown, Broughtentown, Cartersville and Slate Lick.

LAT...LON 3752 8424 3752 8430 3754 8430 3753 8432
      3754 8432 3754 8435 3752 8436 3750 8435
      3747 8437 3748 8445 3738 8449 3735 8454
      3735 8456 3740 8462 3761 8446 3756 8417
TIME...MOT...LOC 1829Z 232DEG 28KT 3745 8452

SCHOETTMER

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.